Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 37, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 9, 2019, 7:18 PM MST for La Paz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2019, 7:18 PM MST (02:18 UTC)
- Expired
- Aug 9, 2019, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 179 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2287 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339
WGUS55 KPSR 100218
FFWPSR
AZC012-100515-
/O.NEW.KPSR.FF.W.0037.190810T0218Z-190810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
718 PM MST Fri Aug 9 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Northeastern La Paz County in west central Arizona...
* Until 1015 PM MST.
* At 718 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Flash flooding will remain over mainly rural areas of northeastern
La Paz County.
* This includes AZ Route 72 between mile markers 33 and 43.
Affected washes and roadways include Road crossing along State Route
72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3401 11376 3392 11366 3381 11370 3377 11381
3381 11393 3393 11394 3403 11392 3408 11390
3412 11381
$$
JS3 follow-up statements
425
WGUS75 KPSR 100228
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
728 PM MST Fri Aug 9 2019
AZC012-100515-
/O.CON.KPSR.FF.W.0037.000000T0000Z-190810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
728 PM MST Fri Aug 9 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
NORTHEASTERN LA PAZ COUNTY...
At 727 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to continue.
Flash flooding will remain over mainly rural areas of northeastern La
Paz County.
This includes AZ Route 72 between mile markers 33 and 43.
Affected washes and roadways include Road crossing along State Route
72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3401 11376 3392 11366 3381 11370 3377 11381
3381 11393 3393 11394 3403 11392 3408 11390
3412 11381
$$
JS034
WGUS75 KPSR 100327
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
827 PM MST Fri Aug 9 2019
AZC012-100515-
/O.CON.KPSR.FF.W.0037.000000T0000Z-190810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
827 PM MST Fri Aug 9 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST FOR
NORTHEASTERN LA PAZ COUNTY...
At 824 PM MST, Doppler radar earlier indicated thunderstorms
producing heavy rain across the warned area. Flash flooding is
expected to continue due to runoff.
Flash flooding will remain over mainly rural areas of northeastern La
Paz County.
This includes AZ Route 72 between mile markers 33 and 43.
Affected washes and roadways include Road crossing along State Route
72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3401 11376 3392 11366 3381 11370 3377 11381
3381 11393 3393 11394 3403 11392 3408 11390
3412 11381
$$
JS812
WGUS75 KPSR 100506
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1006 PM MST Fri Aug 9 2019
AZC012-100516-
/O.EXP.KPSR.FF.W.0037.000000T0000Z-190810T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
1006 PM MST Fri Aug 9 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN LA PAZ COUNTY WILL EXPIRE
AT 1015 PM MST...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3401 11376 3392 11366 3381 11370 3377 11381
3381 11393 3393 11394 3403 11392 3408 11390
3412 11381
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 5:10 PM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 9, 5:10 PM MST, 2 hours 8 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
510 PM MST Fri Aug 9 2019
.UPDATE...Updated aviation discussion.
&&
.SYNOPSIS...
Increasing moisture and disturbances across eastern Arizona and
the southern Gulf of California will cause periods of scattered
showers and thunderstorms through Sunday morning over south
central Arizona. Temperatures will remain slightly below normal
for most areas except southeast California where temperatures will
be near normal with drier air preventing any rainfall chances to
the west. Dry air will begin to sweep eastward late this weekend
through most of next week, pushing thunderstorm chances east into
New Mexico and allowing above normal temperatures to return.
&&
.DISCUSSION...
Very isolated showers with broken to overcast midlevel clouds
continue to persist across south central Arizona this afternoon.
Although aircraft soundings currently suggest that there may be a
small amount of surface-based instability, there is a stable
layer evident at 500 mb just above the melting layer where drier
air is present, but is slowly moistening. In general, this should
keep any convective activity that forms mostly in the form of
shower activity with just a few thunderstorms. Thunderstorms this
afternoon and early evening will be most likely at the fringes of
the cloud shield out over the higher terrain of La Paz County
where daytime heating is considerably higher, likely causing
enough instability to overcome the midlevel stable layer. Showers
and very isolated thunderstorms will be possible over the higher
terrain north and east of Phoenix and the Phoenix metro as well,
but in general the cloud cover should prevent instability from
increasing enough to allow more than a rogue thunderstorm or two
through early evening. This could change over the Phoenix metro
if we warm up a few more degrees more towards our convective
temperatures in the 103-104 degree range, but this is not
currently expected. Storm coverage over the higher terrain should
remain very isolated, with weak steering flow this afternoon
keeping outflow boundaries out of Phoenix.
Confidence is increasing in strengthening southerly steering flow
later tonight with an increased coverage of showers and
thunderstorms over southern Arizona. A weak inverted trough
currently in far southeast Arizona and southwest New Mexico into
Mexico near the Sonora-Chihuahua border is currently associated
with convection over Cochise County and northern Sonora. Models
generally do not appear to be handling the position of this
feature very well, with perhaps up to a 100 mile bias south and a
little east of where convection is developing now. In addition, it
may be combining it with the weak inverted trough that is located
further south over the Gulf of California and Sinaloa that is
expected to move through the region later tomorrow. Given that
confidence in any particular model solution is low, we are
favoring ongoing observational trends which models are slowly
latching on to that suggest the inverted trough over southeast
Arizona combined with one further south over the southern Gulf of
California may help trigger convection over southern Arizona
tonight. If this occurs, some model solutions show scattered to
widespread showers and a few thunderstorms moving into Pinal,
Gila, and perhaps southern Maricopa Counties overnight which
would have relatively efficient rain rates capable of producing
flash flooding. Thus, we have issued a Flash Flood Watch for
these areas beginning at 1 AM MST tonight to account for this
potential, though the best chances for heavy rainfall associated
with flash flooding are likely not until later on Saturday.
At some point tomorrow, the much advertised pronounced inverted
trough that is currently triggering convection over the Gulf of
California, Baja California, and southern Sonora will begin to
provide larger-scale lift to help get convection going across
south central Arizona. Although what happens tomorrow afternoon
and evening will be heavily modulated by whatever evolves tonight,
the broader model ensemble continues to show a swath of heavier
rainfall from Pinal County north-northeast into Gila and far
eastern Maricopa Counties. Specifically, the operational GFS
shows a large area of 1-1.5" rainfall totals over three hours in
southern Gila County late tomorrow afternoon and early evening.
Although the general depiction of this seems reasonable given PWAT
values in the 1.6-1.8 range with favorable upslope development,
the axis of deeper moisture could end up further west or east and
the timing could be earlier or later. The Flash Flood Watch is
primarily for this feature and is lowest in confidence for areas
at the far western and northern fringes of the watch including the
East Valley of the Phoenix metro. There is higher confidence for
the watch the further south and east you go, particularly for Gila
and Pinal Counties. Models continue to trend faster, so it seems
reasonable that Sunday may end up being drier and warmer than
previously thought with PoPs generally in the 10 percent range for
Phoenix by Sunday afternoon, with isolated to scattered storms
confined to the higher terrain of Gila County.
Through much of next week, a series of progressive northern
stream waves will create unusually strong troughing over the
western Conus and further dampen and force subtropical ridging
southward. By Sunday evening, most of southwest and south central
Arizona will be out of its monsoonal pattern with the entire
atmospheric column comprised of westerly flow. This pattern will
result in PWATs plummeting down towards 1 inch or below with
boundary layer mixing ratios falling to 5-7 g/kg which generally
does not support convection. Even storms over favored higher
terrain locations will be tough to come by, with most deep
convection relegated to areas along the New Mexico border for
multiple convective days. As this drier pattern evolves, H5
heights will still hover in a 592-595dm range yielding another
round of potentially excessive heat as afternoon highs approach or
exceed 110 degrees over the lower deserts by Wednesday.
&&
.AVIATION...Updated at 1755 UTC.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Very interesting weather pattern with potential aviation concerns
through the TAF period. Initially, there is the possibility of a
first weak wave moving north out of southeast AZ, bringing a few
showers or a stray storm into the greater Phoenix area after
midnight and into early morning tomorrow. Currently, we are rather
stable over the central deserts due to cloud cover/cool high temps,
and storms not that widespread from Tucson south and east. So,
confidence is low in this initial wave so decided to remove the VCSH
from the TAFs later tonight. Decided to just go with variable
mid/high level debris decks with FEW-SCT down to around 7k feet. If
showers develop will amend the TAFs later tonight or in the 06z
package.
Much stronger and more vigorous wave will move north and through
eastern AZ later Saturday and through Saturday night, bringing
scattered to numerous showers and embedded storms...some of which
may affect the greater Phoenix area. Before this big wave arrives,
may see some clearing during late morning and early afternoon before
convection really spins up. This will be an issue for the subsequent
06z and 12z TAF packages to add this increasing/lowering cloud and
weather. Actually, blowing dust Saturday night may be less of an
issue if widespread rains or heavy rain develop and really wet the
ground.
One of the problems in the TAFs lately have been winds. Although
winds have not been very strong (mostly less than 12kt), the
directions have been tricky and poorly forecast by much of our
guidance. Currently it appears that the preponderance of our wind
guidance suggests winds turning to the southwest or west early this
evening and continuing much of tonight. Decided to make the shift to
light southwest after 02z...but turn winds back to the south or
southeast after about 06-07z. Most of the showers/storms that
develop tonight will be over southeast AZ and we may eventually see
a broad, weaker SELY outflow wind move up into the Phoenix area and
winds will probably stay out of the south or southeast rest of
tonight and into the day Saturday. After 19z opted to turn winds
back to the southwest less than 10kt due to model consensus and the
fact that that conforms to typical diurnal tendencies. Again, with
the weather/disturbances moving through over the next 24+ hours,
winds will be very trick and often will not conform to guidance.
Thus there will be numerous updates likely needed to the TAFs as
winds make sudden and unexpected changes. Stay tuned with regards to
the winds tonight through Saturday.
Southeast California/Southwest Arizona including KIPL and KBLH:
Dry southwest flow aloft will keep skies mostly clear next 24 hours.
Winds to favor the south at KBLH through the period, with gusts OVER
20KT likely during the afternoon. Winds to favor the south to
southwest at KIPL with elevated wind speeds in the afternoon between
10-15 kts. Some tendency for winds to turn to the southeast by mid
morning Saturday with speeds below 10kt.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday:
A much drier pattern will take hold beginning Monday with
thunderstorms very limited even over higher terrain area.
Temperatures will warm above normal amidst the drier air mass,
with winds following typical diurnal trends. Humidity values will
generally drop into the upper single digits to mid-teens across
the lower elevations while remaining slightly higher above 20
percent over the higher terrain. Overnight recovery will be poor
to fair except at higher elevations where it will be better.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from 1 AM MST Saturday through late Saturday
night for AZZ547>563.
CA...None.
&&
DISCUSSION...Hopper/MO
AVIATION...CB
FIRE WEATHER...Hopper/Rogers/MOIn the hours before
Special weather statement, Aug 9, 4:49 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
449 PM MST Fri Aug 9 2019
AZZ533-100030-
Central La Paz AZ-
449 PM MST Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
530 PM MST...
At 448 PM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 22 miles southeast of Parker, moving northeast at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3389 11387 3398 11405 3417 11396 3414 11382
3406 11371
TIME...MOT...LOC 2348Z 198DEG 5KT 3400 11392
JSSpecial weather statement, Aug 9, 6:10 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
610 PM MST Fri Aug 9 2019
AZZ533-100145-
Central La Paz AZ-
610 PM MST Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
645 PM MST...
At 610 PM MST, Doppler radar was tracking a strong thunderstorm near
Bouse, or 25 miles southeast of Parker, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern La Paz
County.
This includes AZ Route 72 between mile markers 30 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3382 11394 3388 11399 3415 11390 3407 11372
3396 11364
TIME...MOT...LOC 0110Z 210DEG 16KT 3393 11390
JSSpecial weather statement, Aug 9, 6:15 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
615 PM MST Fri Aug 9 2019
AZZ531-533-100145-
Kofa AZ-Central La Paz AZ-
615 PM MST Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ AND NORTH CENTRAL
YUMA COUNTIES UNTIL 645 PM MST...
At 615 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Kofa Wildlife Refuge, or 37 miles northeast of
Martinez Lake, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kofa Wildlife Refuge and Palm Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3327 11397 3334 11412 3361 11405 3360 11389
3350 11377
TIME...MOT...LOC 0115Z 211DEG 15KT 3334 11400
JSSpecial weather statement, Aug 9, 6:36 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
636 PM MST Fri Aug 9 2019
AZZ533-100200-
Central La Paz AZ-
636 PM MST Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LA PAZ COUNTY UNTIL
700 PM MST...
At 635 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Bouse, or 30 miles southeast of Parker, moving
northeast at 15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern La Paz
County.
This includes AZ Route 72 between mile markers 32 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3373 11386 3379 11399 3407 11390 3401 11372
3388 11359
TIME...MOT...LOC 0135Z 211DEG 15KT 3383 11389
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:10 PM MST | Special Weather Statement | PSR | La Paz | 35 min |
| Aug 9, 6:15 PM MST | Special Weather Statement | PSR | La Paz | 30 min |
| Aug 9, 6:29 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 9, 6:36 PM MST | Special Weather Statement | PSR | La Paz | 24 min |
| Aug 10, 4:20 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Aug 10, 4:44 PM MST | Special Weather Statement | PSR | Maricopa | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.